The Gram Dimension of a Graph

  • Monique Laurent
  • Antonios Varvitsiotis
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7422)


The Gram dimension \(\text{\rm gd}(G)\) of a graph is the smallest integer k ≥ 1 such that, for every assignment of unit vectors to the nodes of the graph, there exists another assignment of unit vectors lying in ℝ k , having the same inner products on the edges of the graph. The class of graphs satisfying \(\text{\rm gd}(G) \le k\) is minor closed for fixed k, so it can characterized by a finite list of forbidden minors. For k ≤ 3, the only forbidden minor is K k + 1. We show that a graph has Gram dimension at most 4 if and only if it does not have K 5 and K 2,2,2 as minors. We also show some close connections to the notion of d-realizability of graphs. In particular, our result implies the characterization of 3-realizable graphs of Belk and Connelly [5,6].


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnborg, S., Proskurowski, A., Corneil, D.G.: Forbidden minors characterization of partial 3-trees. Disc. Math. 8(1), 1–19 (1990)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Avidor, A., Zwick, U.: Rounding Two and Three Dimensional Solutions of the SDP Relaxation of MAX CUT. In: Chekuri, C., Jansen, K., Rolim, J.D.P., Trevisan, L. (eds.) APPROX 2005 and RANDOM 2005. LNCS, vol. 3624, pp. 14–25. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  3. 3.
    Barahona, F.: The max-cut problem on graphs not contractible to K 5. Operations Research Letters 2(3), 107–111 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Barvinok, A.: A remark on the rank of positive semidefinite matrices subject to affine constraints. Disc. Comp. Geom. 25(1), 23–31 (2001)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Belk, M.: Realizability of graphs in three dimensions. Disc. Comput. Geom. 37, 139–162 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Belk, M., Connelly, R.: Realizability of graphs. Disc. Comput. Geom. 37, 125–137 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Candes, E.J., Recht, B.: Exact matrix completion via convex optimization. Foundations of Computational Mathematics 9(6), 717–772 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Deza, M., Laurent, M.: Geometry of Cuts and Metrics. Springer (1997)Google Scholar
  9. 9.
    Duffin, R.J.: Topology of series-parallel networks. Journal of Mathematical Analysis and Applications 10(2), 303–313 (1965)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    E.-Nagy, M., Laurent, M., Varvitsiotis, A.: Complexity of the positive semidefinite matrix completion problem with a rank constraint (preprint, 2012)Google Scholar
  11. 11.
    Grone, R., Johnson, C.R., Sá, E.M., Wolkowicz, H.: Positive definite completions of partial Hermitian matrices. Linear Algebra and its Applications 58, 109–124 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Göring, F., Helmberg, C., Wappler, M.: The rotational dimension of a graph. J. Graph Theory 66(4), 283–302 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Hogben, L.: Orthogonal representations, minimum rank, and graph complements. Linear Algebra and its Applications 428, 2560–2568 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Laurent, M.: Matrix completion problems. In: Floudas, C.A., Pardalos, P.M. (eds.) The Encyclopedia of Optimization, vol. III, pp. 221–229. Kluwer (2001)Google Scholar
  15. 15.
    Laurent, M., Varvitsiotis, A.: A new graph parameter related to bounded rank positive semidefinite matrix completions (preprint, 2012)Google Scholar
  16. 16.
    Lovász, L.: On the Shannon capacity of a graph. IEEE Trans. Inform. Th. IT-25, 1–7 (1979)CrossRefGoogle Scholar
  17. 17.
    Lovász, L.: Semidefinite programs and combinatorial optimization. Lecture Notes (1995),
  18. 18.
    Lovász, L.: Geometric representations of graphs. Lecture Notes (2001),
  19. 19.
    Peeters, R.: Orthogonal representations over finite fields and the chromatic number of graphs. Combinatorica 16(3), 417–431 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Recht, B., Fazel, M., Parrilo, P.A.: Guaranteed minimum-rank solutions of linear matrix equations via nuclear norm minimization. SIAM Review 52(3), 471–501 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Robertson, N., Seymour, P.D.: Graph minors. XX. Wagners conjecture. J. Combin. Theory Ser. B 92(2), 325–357 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Saxe, J.B.: Embeddability of weighted graphs in k-space is strongly NP-hard. In: Proc. 17th Allerton Conf. Comm. Control Comp., pp. 480–489 (1979)Google Scholar
  23. 23.
    Man-Cho So, A.: A semidefinite programming approach to the graph realization problem. PhD thesis, Stanford (2007)Google Scholar
  24. 24.
    Man-Cho So, A., Ye, Y.: A semidefinite programming approach to tensegrity theory and realizability of graphs. In: Proceedings of the 17th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 766–775 (2006)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Monique Laurent
    • 1
    • 2
  • Antonios Varvitsiotis
    • 1
  1. 1.Centrum Wiskunde & Informatica (CWI)AmsterdamThe Netherlands
  2. 2.Tilburg UniversityThe Netherlands

Personalised recommendations